Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 19, NWS Wilmington, NC

July 31, 1998Robeson County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Jul 31, 1998, 4:25 PM EDT for Robeson County, North Carolina. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 1998, 4:25 PM EDT (20:25 UTC)
Expired
Jul 31, 1998, 5:55 PM EDT
In force
90 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Robeson County, NC

The radar

The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 312025
FFWILM
NCC155-312155-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
425 PM EDT FRI JUL 31 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...

* FLOOD WARNING FOR...
  WESTERN ROBESON COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 555 PM EDT

* AT 422 PM EDT DOPPLER RADAR INDICATED THREE AND A HALF INCHES OF
  RAIN HAS FALLEN FROM JUST WEST OF MAXTON THROUGH ALMA TO SOUTH OF
  RED SPRINGS. THE RAIN WILL CONTINUE THROUGH 530 ACROSS THESE AREAS
  WITH ANOTHER TWO INCHES OF RAIN POSSIBLE. THIS COULD PRODUCE SOME
  LOCALIZED FLOODING ALONG HIGHWAYS 74...710 AND 72.

DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING
WATER CAN WASH A CAR FROM A ROADWAY.  ALSO...THE ROADBED MAY NOT
BE INTACT UNDER THE WATER. IF YOUR VEHICLE STALLS...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:22 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 31, 2:22 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
222 PM EDT FRI JUL 31 1998

RDU: 40 POPS FOR TONIGHT.  MAYBE A 20/30 POP SE COAST FOR SAT AM.
LOWS TONIGHT LOW 70S.  HIGHS SAT 80-85.  LOWS SAT NIGHT NR 70. HIGHS
SUN LOW 80S.

CWF: AVN SOLN OF A DEEPENING ALMOST TROPICAL SYSTEM OFF THE NC COAST
SAT/SUN WAS DISCARDED AFTER COORD WITH MPC/ILM.  INSTEAD A BLEND OF
THE NGM/ETA WAS USED WHICH IS CONSISTENT WITH PREVIOUS FCST.  THUS A
MINIMAL SCA WILL BE IN PLACE FOR THE ENTIRE COAST AND SOUNDS FOR NE
FLOW REGEIME.  MODEL WIND SPEED FCSTS SEEMED ON THE LOW SIDE
CONSIDERING STRENGTH OF HIGH AND WARM WATER TEMPS OFF THE SE COAST.
WILL BRING SPEEDS BELOW SCA LEVELS S COAST AND SOUNDS SAT NIGHT/SUN
BUT SEAS WILL BE NR 6 FT.  MUST WATCH FOR WAVE DEVELOPMENT ALONG
STALLED OUT BNDRY FOR POSSIBLY STRONGER WINDS.

DISC: ALL 3 MODELS OFFER DIFFERENT SOLNS FOR THE WEEKEND FORECAST.
THE AVN APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK WITH
PERSISTENT LOW PRES OFF THE NC COAST.  THE ETA/NGM DIFFER WITH
RESPECT TO AMOUNT OF DRYING ASSCTD WITH ANTICYLONE RIDGING IN FROM
THE LOWER GREAT LAKES SAT AND SUN.  THOUGHT THE NGM WAS TOO WET
CONSIDERING UPSTREAM CLOUDS OVR PA/NY WHICH ARE INSTAB CU/SC.  SO A
SLOWED DOWN VERSION OF THE ETA SEEMS LIKE THE BEST CHOICE AT THIS
TIME WITH GRADUAL CLEARING BEGINING LATE TONIGHT NRN SECTIONS AND
CONTINUING ON SAT FOR SRN AND COASTAL LOCATIONS.  THUS SKIES WILL BE
MOSTLY CLOUDY ONCE CLEARING ENSUES.  FLY IN OINTMENT IS THE
POSSIBILITY THAT A LOW WILL TRACK ALONG THE STALLED OFFSHORE FRONT
AND THROW SOME MOISTURE BACK AT THE COAST ON SUNDAY.

WITH RESPECTS TO THE COLD FRONT CURRENTLY CROSSING THE AREA FEEL
THAT PRE-FRONTAL CONVECTION WILL BE LIMITED WITH MOST OF THE
"ACTION" POST FRONTAL IN THE FORM OF LIGHT RAIN/DRIZZLE FOR SVRL HRS
AFTER FROPA.  WARM MID LVL TEMPS AND ONLY WEAK CONVERGENCE
INHIBITING WIDESPREAD ACTIVITY.  COULD SEE SOME INCREASE TOWARDS
EVENING AS ETA/NGM INCREASE LIFT WITH FRONT AS IT CROSSES SRN HALF
OF MY CWA.

.MHX...SCA COASTAL WATERS AND SOUNDS.

ELARDO

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:25 PM EDTSevere Thunderstorm WarningILMColumbus45 min
Jul 31, 5:34 PM EDTSevere Thunderstorm WarningILMBrunswick51 min
Jul 31, 5:56 PM EDTSevere Thunderstorm WarningILMBladen, Pender49 min
Jul 31, 6:10 PM EDTTornado WarningILMBladen, Pender35 min

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.